This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.
Beyond lung function
Chronic obstructive pulmonary disease (COPD) is usually graded by the FEV1, the volume of air a person can blow out in one second as a percentage of the predicted value. But two people with the same FEV1 can have very different lives: one walks every day, the other is breathless getting dressed and losing weight. In 2004, Bartolomé Celli and colleagues combined four measures into the BODE index, which predicted survival better than FEV1 alone in their cohort of more than 600 patients.
Scoring
| Variable | 0 points | 1 point | 2 points | 3 points |
|---|---|---|---|---|
| FEV1, % predicted | 65 or more | 50 to 64 | 36 to 49 | 35 or less |
| 6-minute walk | 350 m or more | 250 to 349 m | 150 to 249 m | 149 m or less |
| mMRC dyspnea grade | 0 or 1 | 2 | 3 | 4 |
| Body mass index | above 21 | 21 or less |
The total runs from 0 to 10. The distance can be entered in feet: 350 m is about 1,150 ft.
Example
A 68-year-old with COPD has an FEV1 of 45% of predicted, walks 300 m in six minutes, has mMRC grade 2 breathlessness and a BMI of 24:
- FEV1: 2 points
- Walk: 1 point
- Dyspnea: 1 point
- BMI: 0 points
- BODE index: 4, second quartile
Survival by quartile
In the original study, approximate four-year survival was:
- 0 to 2: about 80%
- 3 to 4: about 67%
- 5 to 6: about 57%
- 7 to 10: about 18%
These figures come from patients followed in the late 1990s and early 2000s; treatment has improved since, and an individual’s outlook depends on age, other illnesses and exacerbations.
Why it is useful
Each component can be improved. Pulmonary rehabilitation increases walking distance and reduces breathlessness; nutritional support helps underweight patients; stopping smoking slows the decline of FEV1. The BODE index also helps decide when to discuss lung volume reduction or transplantation, which are typically considered at scores of 7 or more.